Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Some particular entries of the two-parameter Kostka matrix


Author: John R. Stembridge
Journal: Proc. Amer. Math. Soc. 121 (1994), 367-373
MSC: Primary 05E05; Secondary 05E15
MathSciNet review: 1182707
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Macdonald has defined a two-parameter refinement of the Kostka matrix, denoted $ {K_{\lambda ,\mu }}(q,t)$. The entries are rational functions of q and t, but he has conjectured that they are in fact polynomials with nonnegative integer coefficients. We prove two results that support this conjecture. First, we prove that if $ \mu $ is a partition with at most two columns (or at most two rows), then $ {K_{\lambda ,\mu }}(q,t)$ is indeed a polynomial. Second, we provide a combinatorial interpretation of $ {K_{\lambda ,\mu }}(q,t)$ for the case in which $ \mu $ is a hook. This interpretation proves in this case that not only are the entries polynomials, but also that their coefficients are nonnegative integers.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05E05, 05E15

Retrieve articles in all journals with MSC: 05E05, 05E15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1994-1182707-1
PII: S 0002-9939(1994)1182707-1
Article copyright: © Copyright 1994 American Mathematical Society